Skip to main content

Robinson–Schensted correspondence for unit interval orders


The Stanley–Stembridge conjecture associates a symmetric function to each natural unit interval order \(\mathcal {P}\). In this paper, we define relations à la Knuth on the symmetric group for each \(\mathcal {P}\) and conjecture that the associated \(\mathcal {P}\)-Knuth equivalence classes are Schur-positive, refining theorems of Gasharov, Brosnan-Chow, Guay-Paquet, and Shareshian-Wachs. The resulting equivalence graphs fit into the framework of D graphs studied by Assaf. Furthermore, we conjecture that the Schur expansion is given by column-readings of \(\mathcal {P}\)-tableaux that occur in the equivalence class. We prove these conjectures for \(\mathcal {P}\) avoiding two specific suborders by introducing \(\mathcal {P}\)-analog of Robinson–Schensted insertion, giving an answer to a long standing question of Chow.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16
Fig. 17
Fig. 18
Fig. 19
Fig. 20
Fig. 21
Fig. 22
Fig. 23
Fig. 24
Fig. 25
Fig. 26
Fig. 27
Fig. 28
Fig. 29
Fig. 30
Fig. 31
Fig. 32
Fig. 33
Fig. 34
Fig. 35
Fig. 36
Fig. 37
Fig. 38
Fig. 39
Fig. 40
Fig. 41
Fig. 42
Fig. 43
Fig. 44
Fig. 45
Fig. 46
Fig. 47
Fig. 48
Fig. 49
Fig. 50
Fig. 51
Fig. 52
Fig. 53
Fig. 54


  1. 1.

    Assaf, S.H., Billey, S.C.: Affine dual equivalence and \(k\)-Schur functions. J. Combin. 3(3), 343–399 (2012)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Assaf, S.H.: Dual equivalence graphs I: a new paradigm for Schur positivity. Forum Math. Sigma 3(12), 1–33 (2015)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Assaf, S.H.: Dual equivalence graphs II: Transformations on locally Schur positive graphs. arxiv:1704.07039 (2017)

  4. 4.

    Brosnan, P., Chow, T.Y.: Unit interval orders and the dot action on the cohomology of regular semisimple Hessenberg varieties. Adv. Math. 329, 955–1001 (2018)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Blasiak, J., Fomin, S.: Noncommutative Schur functions, switchboards, and Schur positivity. Sel. Math. (N.S.) 23(1), 727–766 (2017)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Blasiak, J.: What makes a \(D_0\) graph Schur positive? J. Algebr. Combin. 44(3), 677–727 (2016)

    Article  Google Scholar 

  7. 7.

    Cho, S., Hong, J.: Positivity of chromatic symmetric functions associated with Hessenberg functions of bounce number 3. arxiv:1910.07308 (2019)

  8. 8.

    Cho, S., Huh, J.: On \(e\)-positivity and \(e\)-unimodality of chromatic quasi-symmetric functions. SIAM J. Discrete Math. 33(4), 2286–2315 (2019)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Chmutov, M.: Type \(A\) molecules are Kazhdan-Lusztig. J. Algebr. Combin. 42(4), 1059–1076 (2015)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Chow, T.Y.: Descents, quasi-symmetric functions, Robinson-Schensted for posets, and the chromatic symmetric function. J. Algebr. Combin. 10(3), 227–240 (1999)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Dahlberg, S., van Willigenburg, S.: Lollipop and lariat symmetric functions. SIAM J. Discrete Math. 32(2), 1029–1039 (2018)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Gasharov, V.: Incomparability graphs of \((3+1)\)-free posets are \(s\)-positive. Discrete Math. 157, 193–197 (1996)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Ira, M.: Multipartite P-partitions and inner products of skew Schur functions. Contemp. Math. 34, 289–301 (1984)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Guay-Paquet, M.: A modular relation for the chromatic symmetric functions of (3+1)-free posets. arxiv:1306.2400 (2013)

  15. 15.

    Guay-Paquet, M.: A second proof of the Shareshian–Wachs conjecture, by way of a new Hopf algebra. arxiv:1601.05498 (2016)

  16. 16.

    Gebhard, D.D., Sagan, B.E.: A chromatic symmetric function in noncommuting variables. J. Algebr. Combin. 13, 227–255 (2001)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Harada, M., Precup, M.E.: The cohomology of abelian Hessenberg varieties and the Stanley-Stembridge conjecture. Algebr. Comb. 2(6), 1059–1108 (2019)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Roberts, A.: Dual equivalence graphs revisited and the explicit Schur expansion of a family of LLT polynomials. J. Algebr. Combin. 39(2), 389–428 (2014)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Scott, D., Suppes, P.: Foundational aspects of theories of measurement. J. Symb. Log. 23(2), 113–128 (1958)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Stanley, R.P., Stembridge, J.R.: On immanants of Jacobi-Trudi matrices and permutations with restricted position. J. Combin. Theory Ser. A 62(2), 261–279 (1993)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Shareshian, J., Wachs, M.L.: Chromatic quasisymmetric functions. Adv. Math. 295, 497–551 (2016)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Sundquist, T.S., Wagner, D.G., West, J.: A Robinson-Schensted algorithm for a class of partial orders. J. Combin. Theory Ser. A 79(1), 36–52 (1997)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Tymoczko, J.S.: Permutation actions on equivariant cohomology of flag varieties. Toric topology, Contemp. Math., vol. 460, American Mathematical Society, Providence, pp. 365–384 (2008)

Download references

Author information



Corresponding author

Correspondence to Pavlo Pylyavskyy.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kim, D., Pylyavskyy, P. Robinson–Schensted correspondence for unit interval orders. Sel. Math. New Ser. 27, 97 (2021).

Download citation

Mathematics Subject Classification

  • 05E10
  • 20C32